Dear Dr. Gott: I am a 13-year-old diabetic. I have good control of my diabetes, but right around Christmas, I began having unreasonably high blood-sugar readings and I’m still having them now. The lowest sugar I have had since is 140, and the highest is 281.
I am not sick. I have no fever and I am not vomiting. I do not have a cough. I have checked my ketones multiple times, and they were all negative. My insulin is not expired. I even did a control test on my meter, and it came out to 101.
I asked my parents, and they believe it’s the meter. It is about 1-1/2 years old. A while ago, another one of my meters did something like this. It would give me readings in the 20s and 30s when I was completely fine. But the control test on that one said it was normal, too. My dad recently ordered a new meter, but what is your opinion on what could be causing these highs? Normally, I rarely have a sugar over 200, but now it’s every day. I want to fix my sugars! In case this helps, my meter is the FreeStyle Lite and my insulin is Novolog.
I also have had asthma, but it is mild and I never use an inhaler. I think I outgrew it.
Dear Reader: I must begin by congratulating you on your medical education. I constantly tell my readers that they need to remain informed. They can’t simply sit back and take a physician’s word for something. You appear at the top of your game, and I commend you for being in control and so knowledgeable.
While your current problem began around Christmas, I strongly doubt you indulged in goodies that may have been at your disposal so I will bypass that possibility. However, could you have modified your exercise program, do you eat dinner later in the evening, or have you had any dietary changes that you might not have considered relevant? This product is fast acting. Are you eating within five to 10 minutes of an injection? As with all insulin, the duration of action of this medication varies according to the dose, site of injection, blood flow, activity levels and more. Could any of these conditions have been modified? Perhaps you are administering it in your thigh or upper arm as a change, when you previously used your abdomen. I’m not making light of this, but you seem to be so well-informed that I’m attempting to think outside the box for an explanation.
Because meters vary, I recommend that you make an appointment with your endocrinologist for a check on a regular basis. Bring your unit with you, and test it against the one in your doctor’s office immediately following his or her test. Are they synchronized or does your home unit require recalibration? If your physician sends out all work, take your meter to the hospital with you and do the testing there.
To provide related information, I am sending you a copy of my Health Report “Living with Diabetes Mellitus.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order made payable to Newsletter and mailed to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title or print an order form off my website at www.AskDrGott MD.com. Good luck.
Dear Dr. Gott: I would like to know of any effective treatment for granuloma annulare.
Dear Reader: This is a chronic skin condition that presents with raised red or flesh-colored lumps that generally appear on the hands, feet, knees and elbows. The lesions often disappear within two years without treatment; however, they may reappear at a later time, and the cycle will repeat itself. The skin may itch, but this is uncommon. When the condition becomes widespread, ringlike patterns may appear over the body and itching becomes more common.
Your primary-care physician or a dermatologist can often diagnose the condition through visual examination. When questions remain, a skin biopsy for examination under a microscope might be done, or a KOH test might be considered. This simply involves scraping the skin onto a glass slide for the purpose of collecting dead cells that will ultimately be mixed with potassium hydroxide (KOH) to identify or rule out fungal infection.
Should you choose to treat your granuloma annulare, this might be accomplished through corticosteroid creams, ointments or injections, cryotherapy (freezing) or light therapy. For generalized granuloma annulare, some physicians prescribe topical calcineurin inhibitors. System treatments include hydroxychloroquine, isotretinoin or dapsone. Speak with your physician to determine which treatment might be best. Good luck.